If you are overweight and have been prescribed an antidepressant to provide you with the lift that you need to get your body and life back in order then you may be doing yourself more harm than good. The irony is that almost all antidepressants and anti-psychotic medications have weight gain as a side effect. The few antidepressants that do boast extreme weight loss as a side effect also usually have “or extreme weight gain” on the same label.
There are several ways that antidepressants can cause weight gain.
Antidepressants can slow down your metabolism and reducing your caloric intake or exercising will not jump-start it again.
Antidepressants can cause hormonal changes that increase the appetite.
Some antidepressants can sedate and individual and make them more sedentary; they are cheery but less motivated to do anything.
Antidepressants can cause mood swings that make it difficult for an individual to stick to a disciplined schedule.
Some antidepressants (especially Celexa and Amytripyline) seem to cause unexplained food cravings.
Side effects such as dizziness and low blood pressure can have a person living “minute too minute” and make it difficult to plan a disciplined exercise schedule.
Unexpected weight gain can increase the difficulties associated with psychiatric and seizure disorders by further aggravating mood instability and low self-esteem.
Perhaps the most commonly prescribed antidepressants in the world are the SSRIS – the Selective Serotonin Reuptake Inhibitors (SSRIs) This includes Celaxa, Prozac, Luvox, Paxil and Zoloft. Initially these drugs were marketed as weight loss aids until it was realized that after a week or so of initial weight loss that the body would start steadily gaining weight. The average weight gain that is expected after taking these drugs is fifteen to twenty pounds. Of them all, Paxil is thought to cause the most unexplained weight gain.
However the weight gain caused by SSRIs is peanuts considered to the pounds you can acquire by taking a tricyclic antidepressant. These include drugs such as Elavil, Asendin, Anofril, Petrofrane, Aventyl, Vivactil and Sinequan. If you take any of these drugs, which are prescribed for pain and sleep disorders as well as depression your physician will usually warn you that you can expect to gain at least twenty pounds during a course of treatment.
Another antidepressant that can cause weight gain but is not classified in either group is Mitrazapine. This drug has also been associated with significant weight gain. Wellbutrin, Nova Trazadone and Effexor which are not classified as SSRIs are among the antidepressants that can cause either extreme weight loss or weight gain. So if you take any of these you take your chances as to which direction your metabolism is going to swing – faster or slower.
To avoid the weight gain, lack of motivation to exercise and food cravings that both these types of antidepressants can cause your best course of action is to avoid taking them altogether. If this is not possible then you might find the entire weight loss process to be a very frustrating and uphill climb. However, never stop taking any medication that your health care practitioner has prescribed for you. If you feel that you are gaining too much weight, discuss this with your doctor and he/she may find an alternative for you.